Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 3, NWS Goodland, KS

January 11, 2009Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Jan 11, 2009, 10:33 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 13 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Jan 12, 2009, 7:00 AM MST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2009, 10:33 AM MST (17:33 UTC)
In effect from
Jan 12, 2009, 7:00 AM MST
Expired
Jan 12, 2009, 9:00 AM MST
In force
2 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1919 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 111733
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MST SUN JAN 11 2009

...STRONG NORTHWESTERLY WINDS EXPECTED ON MONDAY...

.AN UPPER LEVEL STORM SYSTEM DROPPING SOUTHEASTWARD OVER THE
NORTHERN PLAINS WILL CAUSE A TIGHTENING OF THE SURFACE PRESSURE
GRADIENT OVER THE TRI STATE REGION. THIS WILL CAUSE WINDS TO
INCREASE BY MONDAY MORNING. SUSTAINED WINDS OF 30 TO 40 MPH WITH
GUSTS APPROACHING 55 MPH WILL BE LIKELY.

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120400-
/O.NEW.KGLD.WI.Y.0003.090112T1400Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1033 AM MST SUN JAN 11 2009 /1133 AM CST SUN JAN 11 2009/

...WIND ADVISORY IN EFFECT FROM 7 AM MST /8 AM CST/ TO 7 PM MST
/8 PM CST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM MST /8 AM CST/ TO 7 PM
MST /8 PM CST/ MONDAY. 

NORTHWESTERLY WINDS WILL INCREASE THROUGH THE MORNING HOURS ON
MONDAY WITH SUSTAINED WINDS OF 30 TO 40 MPH LIKELY. GUSTS COULD
APPROACH 55 MPH ACROSS PORTIONS OF THE AREA. AN UPGRADE TO A HIGH
WIND WARNING MAY BECOME NECESSARY.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
3 follow-up statements
000 
WWUS73 KGLD 120326
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
826 PM MST SUN JAN 11 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121100-
/O.CON.KGLD.WI.Y.0003.090112T1400Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
826 PM MST SUN JAN 11 2009 /926 PM CST SUN JAN 11 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MST /8 AM CST/ TO
7 PM MST /8 PM CST/ MONDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MST /8 AM CST/ TO
7 PM MST /8 PM CST/ MONDAY. 

NORTHWEST WINDS WILL INCREASE THROUGH THE MORNING HOURS ON MONDAY
WITH SUSTAINED WINDS OF 35 TO 40 MPH LIKELY. GUSTS COULD APPROACH
55 MPH ACROSS PORTIONS OF THE AREA. AN UPGRADE TO A HIGH WIND
WARNING MAY BECOME NECESSARY.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
000 
WWUS73 KGLD 121059
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
359 AM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121900-
/O.CON.KGLD.WI.Y.0003.090112T1400Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
359 AM MST MON JAN 12 2009 /459 AM CST MON JAN 12 2009/

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MST /8 AM CST/ THIS
MORNING TO 7 PM MST /8 PM CST/ THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 7 AM MST /8 AM CST/ THIS
MORNING TO 7 PM MST /8 PM CST/ THIS EVENING. 

NORTHWEST WINDS WILL INCREASE THIS MORNING WITH SUSTAINED WIND
SPEEDS OF 35 TO 40 MPH BY THIS AFTERNOON. WIND GUSTS COULD
ALSO APPROACH 55 MPH ACROSS PORTIONS OF THE AREA.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

LOCKHART
000 
WWUS73 KGLD 121600
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
900 AM MST MON JAN 12 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130200-
/O.UPG.KGLD.WI.Y.0003.000000T0000Z-090113T0200Z/
/O.NEW.KGLD.HW.W.0001.090112T1600Z-090113T0200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
900 AM MST MON JAN 12 2009 /1000 AM CST MON JAN 12 2009/

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST /8 PM CST/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

NORTHWEST WINDS WILL INCREASE THIS MORNING WITH SUSTAINED WIND
SPEEDS OF 35 TO 45 MPH BY THIS AFTERNOON. WIND GUSTS UP TO 60 MPH
CAN ALSO BE EXPECTED ACROSS PORTIONS OF THE AREA.

A HIGH WIND WARNING MEANS STRONG WINDS ARE EITHER OCCURRING OR
IMMINENT WHICH COULD LEAD TO PROPERTY DAMAGE...REDUCED VISIBILITY
IN BLOWING DUST...AND LOSS OF VEHICLE CONTROL. A HIGH WIND WARNING
IS ISSUED FOR SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE.

$$

FS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Jan 11, 10:22 AM MST, 11 minutes earlier.

Area forecast discussion, Jan 11, 10:22 AM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1022 AM MST SUN JAN 11 2009

.DISCUSSION...
224 AM MST SUN JAN 11 2009

NW FLOW ALOFT WILL KEEP TEMPERATURES SIMILAR TO PREVIOUS DAYS WITH
HIGHS SLIGHTLY ABOVE NORMAL THROUGH MONDAY. SUNDAY NIGHT INTO
MONDAY WINDS SWITCHES OUT OF THE SW AS A WARM FRONT PUSHES
NORTH INTO NEBRASKA. SHORTLY AFTER..SFC LOW DROPS OUT OF THE
DAKOTAS INTO IOWA AND ASSOCIATED COLD FRONT SURGES THROUGH THE
FORECAST AREA. HAVE KEPT POPS OUT OF THE FORECAST DURING THIS
TIME AS THE MAJORITY OF THE PRECIPITATION WILL REMAIN TO THE EAST.
WILL NEED TO MONITOR WINDS THROUGH MONDAY AFTERNOON AS NORTH
WINDS INCREASE UP TO 30 MPH WITH HIGHER GUSTS...WHICH WOULD REACH
WIND ADVISORY CRITERIA. TEMPERATURES WILL NOT DROP TOO MUCH WITH
THIS COLD FRONT AS THE COLDEST AIR REMAINS EAST OF THE FA. BY
MONDAY NIGHT/TUESDAY MORNING WINDS WILL SWITCH OUT OF THE WEST
ALLOWING WAA TO BRING MAXIMUM TEMPERATURES BACK INTO THE 50S.

HAVE BEEN WATCHING THE PROGRESSION OF THE NEXT COLD FRONT DURING
PREVIOUS MODEL RUNS...LATEST RUNS KEEP THE BULK OF THE COLD AIR
FURTHER EAST. WILL SEE COOLER TEMPERATURES FOR THURSDAY WITH HIGHS
ONLY IN THE UPPER 30S...NEAR NORMAL TEMPERATURES FOR MID JANUARY.
WESTERLY WINDS ONCE AGAIN PICK UP FRIDAY THROUGH THE WEEKEND WHICH
WILL SCOUR OUT ANY COLD AIR ALONG THE EASTERN ZONES. MAXIMUM
TEMPERATURES WILL ONCE AGAIN WARM INTO THE LOWER 50S AND LOWS IN
THE 20S.

BURTIS
&&

.AVIATION...
1022 AM MST SUN JAN 11 2009
FOR THE 18Z TAFS... VFR CONDITIONS ARE EXPECTED OVER THE NEXT 24
HOURS WITH MID AND UPPER LEVEL CLOUDS INCREASING WITH THE APPROACH
OF AN UPPER LEVEL SHORT WAVE TROUGH.  THE WINDS WILL INCREASE
DRAMATICALLY BY MID MORNING ON MONDAY & WILL CONTINUE TO INCREASE
INTO THE AFTERNOON. THE NORTH/NORTHWESTERLY WINDS WILL REACH SPEEDS
IN EXCESS OF 30 KNOTS WITH GUSTS NEAR 50 KNOTS.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jan 11, 4:51 AM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
451 AM MST SUN JAN 11 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
451 AM MST SUN JAN 11 2009 /551 AM CST SUN JAN 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTH WINDS FROM 25 TO 35 MPH WITH GUSTS AS HIGH AS 45 MPH WILL BE
POSSIBLE BEHIND A COLD FRONT THAT IS EXPECTED TO SWEEP THROUGH THE
TRI-STATE AREA MONDAY MORNING. THIS COULD MAKE TRAVEL DIFFICULT
ESPECIALLY FOR THOSE IN HIGH PROFILE VEHICLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Wind Advisories in Kansas, 2009Wind Advisories in Colorado, 2009Wind Advisories in Nebraska, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.